Lightning, Phelps
- When
- July 21, 1:00 PM CST
- Where
- Phelps County, Rolla
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 37.950, -91.770
Lightning damaged a vehicle and caused it's air bags to deploy.
Isolated air mass thunderstorms during the early evening produced strong winds and near continuous lightning across portions of central Missouri.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SGF wrote it up.
Isolated air mass thunderstorms during the early evening produced strong winds and near continuous lightning across portions of central Missouri.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at Jul 21, 11:43 AM CST, 1 hour 17 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1243 PM CDT WED JUL 21 2010
...UPDATE TO AVIATION...
.UPDATE...
A COMPLEX CONVECTIVE SCENARIO IS UNFOLDING FOR THIS AFTERNOON AND
EARLY THIS EVENING. THERE ARE SEVERAL POTENTIAL TRIGGERS FOR
CONVECTIVE INITIATION. TWO DISTINCT OUTFLOW BOUNDARIES ARE
PRESENT. ONE BOUNDARY HAS NEARLY STALLED OUT AND EXTENDS FROM
VERSAILLES TO MOUNT VERNON TO NEOSHO. A SECOND BOUNDARY WAS
PUSHING INTO EASTERN BOURBON COUNTY AS OF 11 AM. IN ADDITION TO
THE OUTFLOW BOUNDARIES...VISIBLE SATELLITE IMAGERY DEPICTS WHAT
APPEARS TO BE A GRAVITY WAVE EXTENDING FROM JUST NORTH OF ROUND
SPRING TO AVA TO CASSVILLE. FINALLY...A MESOSCALE CONVECTIVE
VORTEX CONTINUES TO SLOWLY PUSH EAST TOWARDS THE KANSAS CITY AREA.
MODIFICATION OF THE 12Z KSGF RAOB INDICATES THAT THE ATMOSPHERE IS
QUICKLY BECOMING UNCAPPED LATE THIS MORNING. DO NOT THINK IT WILL
BE ALL THAT LONG BEFORE WE START SEEING CONVECTIVE INITIATION NEAR
ANY OF THE AFOREMENTIONED FEATURES. LARGE SCALE SHEAR TODAY IS
RATHER WEAK. INSTABILITY ON THE OTHER HAND IS QUITE HIGH WITH
MLCAPE VALUES AT OR ABOVE 3000 J/KG QUITE OBTAINABLE THIS
AFTERNOON. SHORT TERM FORECAST SOUNDINGS DO INDICATE A SIGNAL FOR
SEVERE MICROBURST POTENTIAL. THE 18Z RAOB WILL GIVE US A BETTER
FEEL FOR THIS. HAVE UPPED THE SEVERE WIND RISK TO ELEVATED ALONG
AND NORTH OF A NEVADA TO SPRINGFIELD TO WEST PLAINS LINE WHERE
COVERAGE OF THUNDERSTORMS IS EXPECTED TO BE SLIGHTLY GREATER. KEPT
THE LIMITED HAIL RISK GIVEN THE STRONG INSTABILITY. THE POTENTIAL
FOR FLASH FLOODING IS A CONCERN TODAY AS STORM MOTIONS WILL BE
VERY SLOW WITH PRECIPITABLE WATERS HOVERING AROUND TWO INCHES.
MOST OF THIS ACTIVITY IS EXPECTED TO DIMINISH BY MID EVENING WITH
THE LOSS OF DAYTIME HEATING.
UPDATED HAZARDOUS WEATHER OUTLOOK AND PUBLIC PRODUCTS ALREADY SENT.
SCHAUMANN
&&
.DISCUSSION...
/ISSUED 317 AM CDT WED JUL 21 2010/
MAIN FOCUS IN THIS FORECAST PACKAGE WILL DEAL WITH THE CONVECTIVE
COMPLEX CURRENTLY TO THE NORTHWEST OF THE AREA...AND POTENTIAL
REDEVELOPMENT OF ISOLATED TO SCATTERED THUNDERSTORMS THIS
AFTERNOON. ATTENTION IS ALSO FOCUSED ON THE CONTINUED HOT AND
HUMID CONDITIONS THROUGH THE REST OF THE WEEK.
CURRENTLY...A COMPLEX OF THUNDERSTORMS IS CURRENTLY PUSHING
SOUTHEAST OUT OF CENTRAL KANSAS TOWARD THE AREA EARLY THIS
MORNING. THIS ACTIVITY SHOULD CONTINUE TO PUSH TO THE SOUTHEAST
TOWARDS THE NORTHWESTERN PORTIONS OF THE CWA. INSTABILITY AND LOW
LEVEL SHEAR VECTORS ARE MUCH WEAKER ACROSS THE AREA...SO EXPECT THIS
COMPLEX OF CONVECTION TO DECAY AS IT PUSHES INTO THE NORTHWESTERN
CWA. THIS COMPLEX SHOULD THEN DISSIPATE OVER THE AREA BY THE MID
MORNING HOURS.
THE CLOUDS SHOULD BEGIN TO CLEAR OUT BY LATE MORNING FROM THE
MORNING MCS. TEMPERATURES SHOULD RECOVER QUICKLY. WITH THIS THE
ATMOSPHERE SHOULD ONCE AGAIN BECOME QUITE UNSTABLE. EXPECT THE
OUTFLOW BOUNDARY FROM THIS MORNINGS MCS TO BE THE FOCUS FOR THE
DEVELOPMENT OF ISOLATED TO SCATTERED PULSE TYPE THUNDERSTORMS EARLY
THIS AFTERNOON. ADDITIONAL PULSE TYPE THUNDERSTORMS SHOULD
DEVELOP ON THE OUTFLOW BOUNDARIES OF PREVIOUS STORMS INTO THE
EARLY EVENING HOURS. THIS ACTIVITY SHOULD BEGIN TO DISSIPATE
SHORTLY AFTER SUNSET. LOW LEVEL SHEAR VECTORS WOULD SUGGEST THAT
ADDITIONAL DEVELOPMENT OF THUNDERSTORMS WOULD OCCUR TO THE NORTH
AND EAST OF THE PREVIOUS STORMS ALONG THEIR OUTFLOW BOUNDARIES.
THE BEST COVERAGE OF THUNDERSTORMS WILL LIKELY OCCUR ACROSS THE
NORTHEASTERN PORTIONS OF THE CWA...GENERALLY NORTH OF HIGHWAY 60
AND EAST OF HIGHWAY 65...HOWEVER ISOLATED THUNDERSTORMS WILL BE
POSSIBLE ACROSS THE ENTIRE CWA. THERE WILL BE A SEVERE WIND RISK
WITH ANY THUNDERSTORMS THAT CAN DEVELOP AND ALSO THE POTENTIAL FOR
LOCALLY HEAVY RAINFALL.
THE NEXT CONCERN FOR THIS WEEK WILL BE THE CONTINUED HOT
CONDITIONS. CLOUD COVER FROM THIS MORNINGS CONVECTION COULD LIMIT
TEMPERATURES SOME TODAY...HOWEVER ANY AREAS THAT CAN BREAK OUT OF
THE CLOUDS WILL LIKELY SEE TEMPERATURES WARM QUICKLY. EVEN
THOUGH SOME AREAS MAY BE SLIGHTLY SHY OF HEAT WARNING/ADVISORY
CRITERIA THIS AFTERNOON...THEY WILL COME CLOSE ENOUGH TO WARRANT
LEAVING HEADLINES AS IS. ESPECIALLY WITH THE PROLONG PERIOD OF
THIS EXTREME HEAT...THE CUMULATIVE AFFECT WILL CONTINUE TO ADD
UP.
THE UPPER LEVEL RIDGE FINALLY BUILDS OVER THE REGION BY TONIGHT
PUSHING THE STORM TRACK WELL NORTH OF THE AREA THROUGH FRIDAY.
THE HOT CONDITIONS WILL CONTINUE THURSDAY AND FRIDAY WITH HIGHS
IN THE MIDDLE 90S EXPECTED. THE VERY HIGH HUMIDITY WILL ALSO
REMAIN IN PLACE ACROSS THE AREA THROUGH FRIDAY RESULTING IN HEAT
INDEX VALUES IN THE 102 TO 110 RANGE EACH AFTERNOON. THEREFORE
THE EXCESSIVE HEAT WARNING AND HEAT ADVISORY WILL BE EXTENDED
THROUGH FRIDAY AFTERNOON. LITTLE RECOVERY WILL OCCUR OVERNIGHT AS
LOWS ARE ONLY EXPECTED TO COOL INTO THE MIDDLE TO UPPER 70S. WITH
OVER A WEEK OF THESE HOT AND HUMID CONDITIONS THE CUMULATIVE
AFFECT OF THIS HEAT WILL CONTINUE TO ADD UP AND TAKE ITS TOLL.
THE RIDGE FLATTENS THIS WEEKEND AS AN UPPER LEVEL SHORTWAVE
TROUGH PUSHES TO THE NORTH. A COLD FRONT WILL PUSH SOUTH BUT HAVE
SOME QUESTIONS IF IT CAN ACTUALLY MAKE IT INTO THE AREA. IT WILL
LIKELY PUSH SOUTH AND WASH OUT VERY CLOSE OR OVER THE AREA THIS
WEEKEND INTO EARLY NEXT WEEK. THE FLATTENING OF THE RIDGE
AND WEAKENING OF THE CAP ALONG WITH THE CLOSE PROXIMITY OF FRONT
WILL SUPPORT THE CHANCE OF THUNDERSTORMS THIS WEEKEND INTO EARLY
NEXT WEEK. TEMPERATURES WILL LIKELY BE SLIGHTLY COOLER...ESPECIALLY
ON SUNDAY INTO THE START OF NEXT WEEK.
WISE
&&
.AVIATION...
ISOLATED TO SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON
ACROSS SOUTHWEST MISSOURI. THINK THE BEST COVERAGE WILL BE AROUND
KSGF AND KBBG...WHERE VCTS WAS PLACED. MVFR AND BRIEF IFR CAN BE
EXPECTED WITH ANY THUNDERSTORMS. MOST OF THE THUNDERSTORM ACTIVITY
WILL DIMINISH BY MID EVENING...WITH VFR THEN EXPECTED INTO
THURSDAY MORNING. DID INSERT LOW LEVEL WIND SHEAR AT KJLN LATE
TONIGHT AS A LOW LEVEL JET AGAIN SHIFTS INTO FAR WESTERN
MISSOURI.
SCHAUMANN
&&
.SGF WATCHES/WARNINGS/ADVISORIES...
MO...HEAT ADVISORY UNTIL 8 PM CDT FRIDAY FOR MOZ057-058-070-071-
080>083-090>092-094>098-102>106.
EXCESSIVE HEAT WARNING UNTIL 8 PM CDT FRIDAY FOR MOZ055-056-
066>069-077>079-088-089-093-101.
KS...EXCESSIVE HEAT WARNING UNTIL 8 PM CDT FRIDAY FOR KSZ073-097-101.
&&HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 1108 AM CDT WED JUL 21 2010 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-221615- BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON- ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS- LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON- LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE- TANEY-OZARK-OREGON- 1108 AM CDT WED JUL 21 2010 ...HOT AND HUMID CONDITIONS PERSISTING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI OZARKS AND EXTREME SOUTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. THE HAZARDOUS WEATHER RISK LEVEL IS...SIGNIFICANT. WEATHER HAZARDS EXPECTED... SIGNIFICANT EXTREME HEAT RISK. ELEVATED THUNDERSTORM WIND RISK FOR GUSTS IN EXCESS OF 60 MPH. LIMITED FLOODING RISK. LIMITED HAIL RISK FOR HAIL TO THE SIZE OF QUARTERS. LIMITED LIGHTNING RISK. DISCUSSION... ISOLATED TO SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON...WITH THE BEST COVERAGE OF THUNDERSTORMS EXPECTED TO BE ACROSS CENTRAL MISSOURI. ALTHOUGH WIND SHEAR WILL BE WEAK...STRONG INSTABILITY WILL LEAD TO AN ELEVATED RISK OF WIND GUSTS IN EXCESS OF 60 MPH...ESPECIALLY ALONG AND NORTH OF A NEVADA TO SPRINGFIELD TO WEST PLAINS LINE. IN ADDITION...HIGH MOISTURE CONTENT IN THE ATMOSPHERE AND THE EXPECTED SLOW MOVEMENT OF THUNDERSTORMS WILL RESULT IN LOCALLY HEAVY RAINFALL...AND A LIMITED RISK FOR FLASH FLOODING. A FEW STORMS MAY ALSO PRODUCE HAIL TO THE SIZE OF QUARTERS. MOST OF THE THUNDERSTORM ACTIVITY IS EXPECTED TO DIMINISH BY MID EVENING. HOT AND HUMID CONDITIONS WILL CONTINUE TODAY WITH HIGHS IN THE 90S AND AFTERNOON HEAT INDEX VALUES IN THE 100 TO 106 RANGE. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. EXCESSIVE HEAT WILL CONTINUE THROUGH THE REST OF THE WORK WEEK. HEAT INDEX VALUES IN THE 100 TO 108 DEGREE RANGE WILL BE COMMON EACH AFTERNOON. HEAT INDEX VALUES AT OR ABOVE 95 DEGREES WILL THEN BE POSSIBLE INTO AT LEAST EARLY NEXT WEEK. THUNDERSTORMS WILL AGAIN BE POSSIBLE FROM LATE FRIDAY INTO NEXT TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EARLY THIS EVENING...GENERALLY ALONG AND NORTH OF A NEVADA TO SPRINGFIELD TO WEST PLAINS LINE. && THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE) SCHAUMANN
The St Louis radar (KLSX), 126 km away, was scanning. The volume nearest the first event began at 18:59 UTC.
1 lightning, 1 thunderstorm wind. Local standard time, as filed.
Lightning damaged a vehicle and caused it's air bags to deploy.
A large tree was reported down across Twelve Corners Road.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2010Every state in 2010This day in weather historyWarnings in Missouri, July 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 247834, 247835.